Alert archive / Florida / Tornado Warnings in 2009

Tornado Warning 81, NWS Tallahassee, FL

May 24, 2009Walton County, Florida

NWS Tallahassee, FL issued this tornado warning at May 24, 2009, 8:57 AM CDT for Walton County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 8:57 AM CDT (13:57 UTC)
Expired
May 24, 2009, 9:15 AM CDT
In force
18 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 27 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTAE 241357
TORTAE
FLC131-241415-
/O.NEW.KTAE.TO.W.0081.090524T1357Z-090524T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
857 AM CDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 915 AM CDT

* AT 854 AM CDT...PUBLIC REPORTED A WATERSPOUT 7 MILES NORTHEAST     
  OF SANTA ROSA BEACH...MOVING NORTH AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  PORTLAND AND FREEPORT BY 905 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATERSPOUTS MAY CAUSE LOCALIZED DAMAGE AS THEY MOVE ONSHORE. IF YOU
ARE IN THE PATH OF THIS WATERSPOUT...PLEASE GO TO A SAFE PLACE
IMMEDIATELY.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3055 8622 3053 8610 3044 8616 3046 8617
      3046 8619 3043 8622 3044 8622 3047 8619
      3049 8622
TIME...MOT...LOC 1356Z 189DEG 14KT 3048 8618

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 24, 8:10 AM CDT, 47 minutes earlier.

Area forecast discussion, May 24, 8:10 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 AM EDT SUN MAY 24 2009

.UPDATE...WATER VAPOR/RUC 500 MB COMPOSITE IMAGERY SHOWS THE CLOSED
LOW CIRCULATION CENTER HAS MOVED FROM CNTRL MS TO EXTREME SERN AR
DURING THE PAST 6 HRS. THE 12Z LOCATION WAS WELL PREDICTED BY THE
GFS AND NAM. MEANWHILE...ITS SURFACE REFLECTION WAS ABOUT LOCATED
100 MI S OF MEM. IR SATELLITE AND RADAR OBS INDICATED THE BULK OF
THE PRECIP WAS NW OF THE CENTER OVER SRN MO AND MUCH OF AR...WITH A
NEARLY STATIONARY BAND EXTENDING FROM ERN AL THROUGH THE WRN FL
PANHANDLE INTO THE NRN GULF. ECHO TRAINING ACROSS MUCH OF
WALTON...WRN HOLMES AND GENEVA COUNTIES RESULTED IN 3-HR RADAR
RAINFALL ESTIMATES OF 1-3 INCHES WITH AS MUCH AS 4 INCHES. THIS
PROMPTED THE ISSUANCE OF A FLOOD ADVISORY THROUGH 930 AM CDT. AN
ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE AS MORE STORMS MOVE ASHORE
AND NWD ACROSS THE SAME AREAS.

THE MODIFIED TAE 12Z SOUNDING FOR AN AFTERNOON SURFACE PARCEL T/TD
OF 85/68 YIELDS NEARLY 3000 J/KG CAPE...-7 LI AND NO CIN. EXPECT A
SIMILAR SCENARIO AS YESTERDAY WITH DEEP MOIST CONVECTION INCREASING
IN COVERAGE AND INTENSITY FROM LATE MORNING THROUGH AFTERNOON ACROSS
THE FL PENINSULA WITH DAYTIME HEATING...RESIDUAL OUTFLOW
BOUNDARIES...THE E AND W COAST SEA BREEZES AND WEAK VORT ENERGY
ALOFT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE
STORMS WILL BE STRONG...WITH AN ISOLATED SEVERE STORM OR TWO
POSSIBLE. THE MAIN THREATS WILL BE FREQUENT LIGHTNING...WIND GUSTS
TO 40 MPH (MICROBURST POTENTIAL IS LOW)...VERY HEAVY RAINFALL AND
SMALL HAIL. THE INHERITED LIKELY (60-70 PCT) POPS LOOK REASONABLE
GIVEN THE AFOREMENTIONED FACTORS. THEREFORE...NO UPDATES TO THE
MORNING ZONE FORECAST ARE ANTICIPATED.

&&

.MARINE...SELY WINDS 10-15 KT AND 3 FT SEAS PREVAIL AT THE BUOYS
THIS MORNING. ONLY MINOR TWEAKS TO WINDS AND SEAS PER OBS TRENDS
WILL BE MADE FOR THE MORNING CWF UPDATE.

&&

.AVIATION...WIDESPREAD MVFR TO IFR CEILINGS ACROSS THE TRI-STATE
AREA...WILL SLOWLY LIFT THROUGH MID TO LATE MORNING. BY THIS
AFTERNOON...EXPECT WIDESPREAD CONVECTION TO DEVELOP ONCE AGAIN AS
REFLECTED IN TEMPO AND PROB30 GROUPS FOR ALL TERMINALS UNTIL AROUND
00Z. IN WHAT HAS BECOME A PERSISTENT PATTERN...SREF CEILING PRODUCTS
SHOWS THAT MVFR AND LOCAL IFR (MAINLY AL/GA) CEILINGS WILL AGAIN
DEVELOP AFTER 06Z...AND CONTINUE THROUGH AT LEAST MID MORNING MONDAY.

&&

.FIRE WEATHER...WITH THE VERY MOIST LOW LEVEL FLOW PERSISTING...
MINIMUM RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE CRITICAL LEVELS
THROUGH MEMORIAL DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  84 68 83 68 82/ 70 40 60 30 60
PANAMA CITY  81 70 83 71 81/ 70 40 60 30 60
DOTHAN       82 68 83 68 83/ 70 40 60 30 60
ALBANY       84 69 84 68 85/ 70 40 60 30 60
VALDOSTA     84 67 85 67 84/ 70 40 60 30 60
CROSS CITY   84 66 85 68 84/ 70 40 60 30 60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

JAMSKI/BLOCK
Hazardous weather outlook, May 24, 4:45 AM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT SUN MAY 24 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-250945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
545 AM EDT SUN MAY 24 2009 /445 AM CDT SUN MAY 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG AREA BEACHES
TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
AND TONIGHT. A FEW STORMS MAY BE STRONG AND AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
LOCAL REGION THROUGH THE ENTIRE PERIOD. AN FEW STRONG STORMS AND
ISOLATED SEVERE STORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:28 AM CDTAreal Flood AdvisoryTAEHolmes, Walton2 hr
May 24, 9:13 AM CDTAreal Flood WarningTAEHolmes, Walton3 hr
May 24, 10:16 AM CDTSpecial Marine WarningTAE119 min

Nearby

Tornado Warnings in Florida, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.